Long Term Depression

oceanbabyJanuary 20, 2010

Hi, I have a 68 year old friend who has suffered from depression for many, many years. She had been on a mild depression drug for a quite a while prescribed by her family doctor. The depression then worsened and her doctor referred her to a psychiatrist in May of 2009 and she has been on so many different medications with no relief. It's not that she was jumping from drug to drug - but gave each time to give her some relief. She often says she spends so much time waiting for the drug to kick in - it doesn't and then on to something else. She recently changed doctors and for the past ten days has been on Prestiq 50mg. Still nothing - not even a slight change. We were going out yesterday and she cancelled - she just could not go. It seems as if she goes out only when necessary - bank, etc. However, she is able to hide her depression when she sees or speaks to her children.

She is so discouraged and tired of feeling this way.

Any comments or advice? Thanks.

Thank you for reporting this comment. Undo
blueheron

Does she exercise at all? Exercise does have a beneficial effect on the mind. From what you said, she doesn't even want to go out of the house, but could you get her to just take a walk with you? I know it's not a cure-all, but every little bit helps.

Also, when hopefully the meds kick in, she might volunteer in her community. This is also helpful for depressed folks. It takes the person out of him or herself and gives a lift to the spirits.

I do hope her doctor hits on the right medication that can really help her.

    Bookmark   January 20, 2010 at 7:34PM
Thank you for reporting this comment. Undo
oceanbaby

Thanks for your reply. Gave her some info on a near-by exercise class - which starts in April. It's cold and snowy here which is not a help - so no walks. She's tried volunteering in the past - - goes a few times and stops. Came to breakfast with a group of friends recently but some friends asked if she was okay as she was so quiet so people are starting to notice. What I was wondering about has anyone been on anti-depressants for 9 months with no change whatsoever? I don't know how she stands it as she is barely functioning and is always sleeping - day and night. She's feeling that perhaps she is supposed to feel this way - and in talking with her each day I feel she is slowly losing hope amd is sinking fast. The new doctor is telling her the same thing it takes time to find the right combination and not to lose hope. Are there people who are never able to get back to their old self - or at least close to it? What happens to these people? Thanks.

    Bookmark   January 24, 2010 at 7:21PM
Thank you for reporting this comment. Undo
michelle_phxaz

I have suffered long-term depression for years, I am on a combo of Cymbalta and Trazadone and I still just want to sleep all day and despise being in social situations. I am comfortable with staying home by myself, it is what makes me happy, I have been trying for years to try to feel sociable but I think this is just how some people are wired.

I hope your friend finds something that helps her.

    Bookmark   January 25, 2010 at 12:49AM
Thank you for reporting this comment. Undo
catherinet

Maybe she isn't on a high enough dose of the med. And like michelle mentioned, sometimes it takes a combination of drugs. Its also very important to have a doctor who knows how to deal with these drugs and which ones help which sort of problem.
Has your friend had a good check-up by an Internist? Sometimes peoples' thyroid get low as they age and that can cause anxiety and fatigue.
Also......might she benefit from bright light therapy in winter?
I would also be sure that she is taking a good multivitamin every day, and add some Vitamin D supplement too.
Good luck to your friend.
P.S. To answer your question......usually by 2-3 months, you'll feel the results of the med.

    Bookmark   January 25, 2010 at 12:48PM
Thank you for reporting this comment. Undo
michelle_phxaz

Oh, yes, I forgot to mention that I have hypothyroidism as well. And Catherinet is right, it does take 2-3 months sometimes to feel even the slightest change, rarely does it take less than a month to feel any effects.

    Bookmark   January 25, 2010 at 6:07PM
Sign Up to comment
More Discussions
Post Pregnancy Joint Pain & Muscle Stiffness
Wondering if others have experienced joint pain and...
Audlee
tough skin on feet
I have been to foot doc.and they say rhey don't know...
goldy
Chronic Chapped Lips
I have NEVER had lips that weren't chapped ever since...
ms_minnamouse
Vitamin D makes my hip ache.....
Has anyone had this to happen? When I try to research...
lovemrmewey
L-dopa Rx replacement for RLS anyone?
Anyone have RLS (restless leg syndrome)? I have been...
vieja_gw
Sponsored Products
Le Corbusier LC3 Style Loveseat
IFN Modern
Blue and Light Red Runner: 2 Ft. 6 In. x 12 Ft. Rug
$417.00 | Bellacor
Mermaid Personalized Decal
$21.99 | zulily
ACF by Nameeks ACF CP05-GW City Play 22-in. Single Bathroom Vanity Set - Glossy
Hayneedle
Runner Rug: Serenity Espresso 2' 6" x 8'
$99.97 | Home Depot
Contemporary Indoor/Outdoor Area Rug: Nourison Overstock Rugs Home and Garden
$79.98 | Home Depot
Crystals Off-White Shade Satin Steel Floor Lamp
Lamps Plus
Emerson Ottoman - Key Largo Pumice Beige
Joybird Furniture
© 2015 Houzz Inc. Houzz® The new way to design your home™